Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2002, 8:27 PM EDT for Mercer County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 8:27 PM EDT (00:27 UTC)
- Expired
- Jul 28, 2002, 9:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:35 PM EDT | Thunderstorm Wind 50 M | Transfer, PA | A spotter measured a thunderstorm wind gust to 58 MPH. |
| Jul 28, 8:35 PM EDT | Thunderstorm Wind | Salem, PA | Thunderstorm winds downed several trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS51 KPBZ 290027 SVRPBZ PAC085-290130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 827 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GREENVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MERCER AT 850 PM... NEAR STONEBORO AT 855 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:02 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 28, 8:02 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 802 PM EDT SUN JUL 28 2002 UPDATED TO REMOVE TORNADO WATCH NRN TIER. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 28, 2:58 PM EDT, 5 hours 29 minutes before
OHZ041-PAZ007>009-013>016-022-023-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT SUN JUL 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST INDIANA JEFFERSON LAWRENCE MERCER VENANGO IN OHIO... COLUMBIANA THUNDERSTORMS CURRENTLY FORMING ACROSS FAR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL SLOWLY PUSH SOUTH DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...SOME OF THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL TV OR RADIO STATION FOR UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN PITTSBURGH.
Special weather statement, Jul 28, 4:00 PM EDT, 4 hours 27 minutes before
PAZ007>009-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 400 PM EDT SUN JUL 28 2002 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS...WITH THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL...WILL BEGIN TO MOVE SLOWLY SOUTHWARD ACROSS NORTHERN PARTS OF MERCER...VENANGO...AND FOREST COUNTIES OF NORTHWESTERN PENNSYLVANIA AFTER 430 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. WHEN THUNDERSTORMS THREATEN...IT IS SAFEST TO GO INSIDE A STRONG BUILDING.
Local storm report, Jul 28, 4:59 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
459 PM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM CHAPMANVILLE PA TSTM WIND GUST
07/28/02 VENANGO FEW TREES DOWN. REPORTED BY
LAW ENFORCEMENT.Local storm report, Jul 28, 5:48 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
548 PM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 SW HUNTER PA TSTM WIND GUST
07/28/02 FOREST TREE DOWN ON RED BRUSH
ROAD. REPORTED BY LAW
ENFORCEMENT.Special weather statement, Jul 28, 8:00 PM EDT, 27 minutes before
OHZ041-PAZ007>009-013>016-020-022-023-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 800 PM EDT SUN JUL 28 2002 ...TORNADO WATCH EXPIRES... THE TORNADO WATCH ISSUED EARLIER THIS AFTERNOON HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS CAN STILL AFFECT AREAS NORTH OF INTERSTATE 80 THROUGH MIDNIGHT.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:50 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.